What Drugs Will Cause Withdrawal Symptoms?
- Access to licensed treatment centers
- Information on treatment plans
- Financial assistance options
In just about every discussion of drug abuse, the question will arise: What will happen to me if I stop using this drug? Detox is often a frightening topic for people who are struggling with drug abuse because dependence on many kinds of drugs can result in uncomfortable or even dangerous symptoms as the body goes through withdrawal.
There are ways to cope with withdrawal, including using medical support to minimize and manage the symptoms. Having more knowledge about what withdrawal is, and whether or not a particular drug will result in mild, moderate, or severe symptoms – or even no symptoms at all – as well as how medical support helps, can make individuals feel more comfortable about stopping drug use and beginning the treatment process.
Is Fear of Withdrawal a Barrier to Stopping Drug Use?
Many people who are struggling with substance abuse hesitate to seek help because they have heard horrible stories about or otherwise have fears regarding the process of drug detox. Unfortunately, this fear and hesitation leads to many people continuing their dangerous risk-taking and substance-abusing behaviors.
Before anything else, it is vital to note that even in some of the more difficult detox and withdrawal situations, the medical detox process is much safer than continuing substance abuse. The long-term health effects and psychological damage that can result from substance abuse can have negative effects for the rest of the individual’s life. On the other hand, with medical and other therapeutic support, the withdrawal process is a short-term period of discomfort that doesn’t have to be as difficult as people often fear it will be.
What Happens During Drug Withdrawal?
A basic definition of withdrawal is the period of time when the body adjusts to loss of a medication or other substance that the individual has been using for a long time and has become dependent on. The dependence can be either psychological or physical, depending on the individual and the effect the drug has on the body. This creates symptoms that can make the detox process uncomfortable, referred to as withdrawal symptoms.
WebMD explains that a wide range of symptoms can occur during withdrawal, depending on the drug. Sometimes, these symptoms are described as being flulike. However, different drugs can create different withdrawal symptoms, including but not limited to:
- Changes in sleeping or eating patterns
- Increases or decreases in heart rate, blood pressure, and breathing
- Upset stomach
- Diarrhea or constipation
- Muscle pain or headache
- Sweating or goosebumps
- Runny nose and eyes
- Anxiety or depression
Why Does the Body Have Withdrawal Symptoms?
When a person becomes dependent on a drug, the body responds by decreasing its own activity in the systems that the drug interferes with. For example, if the drug affects the amount of dopamine in the brain, the brain might stop producing as much dopamine. As a result, the individual becomes dependent on the drug to feel normal levels of pleasure that were previously regulated by the brain’s dopamine production.
As explained by BrainFacts.org, when the person stops using the drug, the system that is affected takes time to catch up and adjust, leaving a gap during which the system is not working properly. In other words, using the example, it takes time for the body to start producing more dopamine again. When this happens, the individual experiences symptoms that have to do with not having enough dopamine in the brain, including:
- Loss of ability to feel pleasure
- General feelings of sadness
- Pain or achiness
- Cravings for the drug to make the discomfort go away
This last symptom is problematic because it can quickly lead to the person relapsing to drug abuse, interfering in the recovery process. While different drugs and their effects on different systems may result in different withdrawal symptoms, the general process of withdrawal is the same.
Which Drugs Cause Withdrawal Syndrome?
Some drug types always cause some level of withdrawal syndrome, as defined by the following categories.
- Central nervous system depressants, such as alcohol, benzodiazepines, barbiturates, and opioids
- Central nervous system stimulants, including cocaine and similar drugs, amphetamines, and methamphetamine
Are There Drugs That Don’t Cause Withdrawal?
There are sources of information that imply that some drugs don’t result in withdrawal symptoms. For example, it is widely believed that there are no withdrawal symptoms involved with stopping hallucinogen abuse. However, as demonstrated in an article from Psychology Today, there has been evidence that some hallucinogens can cause severe withdrawal symptoms if they have been used for a long time.
Similarly, there are those who maintain that marijuana use does not result in withdrawal symptoms. However, multiple studies, including one from the Journal of Addiction Medicine, indicate that, in fact, long-term marijuana users experience withdrawal symptoms resembling those of other drugs.
A good rule of thumb is that any drug a person becomes dependent on can cause withdrawal symptoms when its use is stopped. The key is that dependence can be either psychological or physical, which is explained below.
What Are Physical and Psychological Withdrawal Symptoms?
Physical withdrawal symptoms are those that result from physical dependence on the drug, and many of these symptoms result from the body’s reaction to loss of the substance, as described above. On the other hand, while many psychological symptoms also result from the body struggling with loss of the substance, not all of these symptoms are related to this physical cause.
The important distinction is that addiction does not require physical dependence on the drug to occur. Sometimes, a person becomes psychologically dependent on the substance, as explained by Psychology Today. When this happens, stopping use of the substance can cause psychological symptoms of withdrawal that are not related to physical dependence.
Can withdrawal be dangerous?
It’s true that some types of drug withdrawal syndromes can be dangerous. As explained by another article from Psychology Today, stopping certain drugs abruptly can cause the body to respond with severe symptoms that can even lead to death. Long-term heavy use of alcohol and benzodiazepines, in particular, can create conditions during withdrawal that cause seizures, fever, delirium, and other symptoms that can lead to death.
Another risk associated with drug withdrawal is severe cravings that lead to a relapse resulting in overdose. For example, people accustomed to taking high doses of heroin may lose their tolerance for their standard dose during withdrawal, but then relapse, taking the usual high dose. When tolerance is lost, the high dose is more likely to result in a dangerous overdose, leading to severe circumstances, including death.
What is Medically Supported Detox?
Even with some dangerous forms of withdrawal, individuals seeking to stop drug abuse can rest assured that, with the proper support, withdrawal symptoms can be managed and minimized, making the detox process easier to manage and enabling the person to move forward into further addiction treatment without relapsing. This can be achieved through medical support of the detox and withdrawal process.
Medical support can include:
- Tapering the substance to give the body time to adjust
- Providing over-the-counter, non-addictive medicines to ease symptoms
- Offering alternative treatments, such as massage, hot baths, and nutritional supplements
- Implementing therapy that can help the individual get through severe cravings
By reaching out to a professional, reputable treatment program, the individual can get access to these medically supported detox programs and achieve a much more comfortable withdrawal process. In turn, this can help to remove fears that prevent the person from starting addiction treatment to begin with, giving the person the motivation and support needed to achieve recovery from substance abuse.